Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 11, 2018, 12:25 PM EDT for 6 counties in North Carolina. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2018, 12:25 PM EDT (16:25 UTC)
- Expired
- Oct 11, 2018, 9:30 PM EDT
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Lee County, NC, Orange County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 2:48 PM EDT | FLASH FLOOD | 3 Sse Raleigh, NC | CAPITAL BLVD IN RALEIGH BETWEEN W LANE ST AND W PEACE ST CLOSED DUE TO FLOODING. |
| Oct 11, 4:05 PM EDT | FLASH FLOOD | 2 Ese Raleigh, NC | CRABTREE CREEK AT OLD WAKE FOREST ROAD FLOODED OUT OF ITS BANKS. |
| Oct 11, 9:16 PM EDT | FLASH FLOOD | 4 Ssw Pilot, NC | TROPICAL RAINS CAUSED WATER TO FLOW OVER THE ROADWAY NEAR THE INTERSECTION OF US 264 AT GANNON AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted.
476
WGUS52 KRAH 111625
FFWRAH
NCC001-037-063-105-135-183-112230-
/O.NEW.KRAH.FF.W.0068.181011T1625Z-181011T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1225 PM EDT THU OCT 11 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Alamance County in central North Carolina...
Orange County in central North Carolina...
Lee County in central North Carolina...
Wake County in central North Carolina...
Chatham County in central North Carolina...
Durham County in central North Carolina...
* Until 630 PM EDT Thursday
* At 1222 PM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen over
Chatham and Lee counties and flash flooding is expected to begin
there shortly. The heavy rainfall will move into The Triangle area
over the next hour or two, resulting in flash flooding across
Wake, Durham, Orange and Alamance counties through the afternoon.
* Some locations that will experience flooding include...
Raleigh, Durham, Cary, Chapel Hill, Burlington, Sanford, Graham,
Hillsborough, Pittsboro and Siler City.
Additional rainfall amounts of two to four inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown. Turn around, don't drown
when encountering flooded roads. Stay away or be swept away. River
banks and culverts can become unstable and unsafe.
&&
LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
3598 7843 3590 7831 3582 7826 3571 7847
3552 7871 3558 7891 3531 7918 3535 7927
3547 7936 3552 7935 3552 7956 3624 7953
3625 7953
$$
102 follow-up statements
974
WGUS52 KRAH 112117
FFWRAH
NCC001-037-063-105-135-183-120130-
/O.EXT.KRAH.FF.W.0068.000000T0000Z-181012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
517 PM EDT THU OCT 11 2018
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Alamance County in central North Carolina...
Orange County in central North Carolina...
Lee County in central North Carolina...
Wake County in central North Carolina...
Chatham County in central North Carolina...
Durham County in central North Carolina...
* Until 930 PM EDT
* At 514 PM EDT, Doppler radar indicated heavy rain across the
warned area. Three to 5 inches of rain have fallen across the
Triangle, resulting in flash flooding. Rain will likely continue
through the evening, resulting in additional rainfall of up to 2
inches.
* Some locations that will experience flooding include...
Raleigh, Durham, Cary, Chapel Hill, Burlington, Sanford, Graham,
Hillsborough, Pittsboro and Siler City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. When
encountering flooded roads, turn around, don't drown. Be especially
cautious at night when it is harder to recognize the dangers of
flooding. River banks and culverts can become unstable and unsafe.
Stay away or be swept away.
&&
LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
3598 7843 3590 7831 3582 7826 3571 7847
3552 7871 3558 7891 3531 7918 3535 7927
3547 7936 3552 7935 3552 7956 3624 7953
3625 7953
$$
10117
WGUS72 KRAH 120123
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
923 PM EDT THU OCT 11 2018
NCC001-037-063-105-135-183-120133-
/O.EXP.KRAH.FF.W.0068.000000T0000Z-181012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Orange NC-Lee NC-Wake NC-Chatham NC-Durham NC-
923 PM EDT THU OCT 11 2018
...THE FLASH FLOOD WARNING FOR ALAMANCE...ORANGE...LEE...WAKE...
CHATHAM AND DURHAM COUNTIES WILL EXPIRE AT 930 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
3598 7843 3590 7831 3582 7826 3571 7847
3552 7871 3558 7891 3531 7918 3535 7927
3547 7936 3552 7935 3552 7956 3624 7953
3625 7953
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:05 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 11, 10:05 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1005 AM EDT Thu Oct 11 2018 .SYNOPSIS... The circulation of Tropical Storm Michael will move quickly northeast over central NC today, before moving off the Mid Atlantic coast tonight. High pressure will build in from the northwest and north late tonight through Saturday. A warm front will move northward into the region Sunday through Sunday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1005 AM Thursday... Mostly minor tweaks to the forecast. The center of Michael is just NW of CAE at this hour. Very heavy rain associated with Michael will continue tracking NE over the forecast area today. Rates of two thirds to one inch per hour have been confirmed upstream already, so a storm total of 3-6" over the Piedmont, highest from the Triad N, and lower amounts of 1-3" over the SE still seem reasonable. Heavy rain is ongoing over the SW, and this threat will last through much of the afternoon, extending into the evening over the N half. Will maintain the flash flood watch as is. Wind remains a significant concern. While the initial area of strong southerly and southeast winds just E of the circulation will impact the area first, strengthening winds from the N on the W side, within convection immediately ahead of the incoming cold front, may be stronger and more impactful. Many models depict winds reaching 40-60 kts just off the surface, and with the likelihood of weakened tree root structures and soft saturated soils, plus the potential wind lull that may precede it, could make for greater, focused wind damage and power outages if even some of this wind can make it down to the ground. Tornadoes remain possible, primarily in the climatologically favored areas along and E of the center's track. But this threat will spread further N/NW into the Triad, particularly this afternoon into early evening, as low level shear ramps up and potential instability spreads into the N Piedmont. The risk is much lower over our far SW, as the circulation center will be in this area shortly. Highs in the mid 70s to lower 80s will be maintained. -GIH Earlier discussion from 410 AM: The axis of heaviest and rain strongest wind gusts associated with Michael has shifted north slightly with the most significant impacts expected late this morning into early this evening. The center of Tropical Storm Michael was located northeast of Macon Georgia early this morning with the system continuing to accelerate northeastward. The leading band of showers/storms is poised to move into the southern Piedmont before daybreak. While the rain shield associated with the core of Michael will move into the western Piedmont and Sandhills between 6am and 10am and then into the remainder of the Piedmont, Sandhills and Coastal Plain between 10 am and 2pm. The track of the circulation center has shifted north and its forward motion across central NC is faster than last night. With this in mind, the region of strongest winds and heaviest rain has shifted north a bit as well. The biggest change with this package will be a notable increase in forecast wind gusts across the northern Piedmont, primarily owing to a northerly jet and increased mixing on the back side of Michael's circulation. These wind gusts will be occurring to the northwest and west of the circulation center, likely in and near an arc of very heavy rain in a semi-circle across the northern and northwestern half of the circulation center that moves across the Triad between 16 and 20Z, the Triangle 18 to 22Z and the northern Coastal Plain between 20 to 00Z. Wind gusts on the order 35 to 40 MPH look like a good bet with the potential for a few gusts approaching 50 MPH. Elsewhere in central NC wind gusts will generally range between 25 and 35 MPH with a few stronger gusts. These magnitudes will be sufficient to bring some trees down and produce some power outages. Given the upper air pattern, the precipitation distribution will follow a left of track pattern, favoring the heaviest rain across the northwest and northern Piedmont. WPC guidance indicates an axis of heavy rain on the order of 3 to 6 inches is expected from High Rock Lake and Lexington northeast across the Triad and into the Kerr Lake area. Rainfall amounts will be a notably less closer and to the south of the circulation center across the Sandhills and southern Coastal Plain. Given the forecast amounts and short duration, most of central NC will be in a moderate to high risk of excessive rain and the flash flood watch will remain in effect through 5 am Friday. Its worth noting that the impacts from Michael may be more significant than those of Florence across the Triad and Triangle areas. The period of heavy rain will be more concentrated and could contribute to flash flooding, especially in urban areas and creeks susceptible to urban runoff issues such as Crabtree and Buffalo. In addition, wind gusts on the back side of the storm may this afternoon may be stronger than those experience during Florence. The heavy rain will quickly end from southeast to northeast during the evening, with mainly dry conditions expected after midnight. Skies will clear from the west to east, with just some high clouds expected by daybreak. Highs today will range in the mid 70s northwest to lower 80s in the east. Lows tonight will range in the lower 50s northwest to around 60 in the east. -Blaes && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 345 AM Thursday... Friday will see Tropical Storm Michael head off to the northeast and offshore very early Friday morning. In its wake, winds will turn to northerly at the surface and cool continental high pressure will start to build in from the west. Skies will clear fairly abruptly behind the system so expect plenty of sunshine on Friday. Temperatures will begin to cool off quickly and afternoon highs will only reach the low to mid 70s which is much closer to normal for this time of year. Lows Friday night will fall further than we have seen in a while with parts of the Triad and VA border counties possibly not making it to 50 degrees. Low 50s elsewhere. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 345 AM Thursday... Temperatures cool even more to start the weekend as a small shortwave passes north of the area with the high moving over West Virginia. Still cool and dry with highs in the upper 60s to low 70s. In fact, the forecasted high of 68 at Greensboro on Saturday has not been seen since late April. Saturday will be the cooler of the two days this weekend with Sunday warming up as the high migrates eastward and out to sea. Southeasterly return flow will help warm temps up a couple degrees for Sunday afternoon. Overall a very dry and pleasant weekend. Early next week, a wave coming from the southwest will ride up a cold front to our west and eventually develop a surface low along the Appalachians and continue to the northeast. The associated cold front will remain hung up to the west and could remain there through Monday. Will bring in slight chance of pops Monday but will wait till Tuesday to ramp up to chance as the front comes through. Wednesday remains uncertain as the GFS lingers with the timing of the frontal exit and keeps precipitation chances around for Wednesday whereas the ECMWF clears out the front much quicker. Temperatures during this time period will fluctuate with Monday being the warmest day with southern locales in the low 80s but cooling off again fro Tuesday and Wednesday with highs generally in the low 70s. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 730 AM Thursday... 24 Hour TAF Period: MVFR/IFR conditions are expected to continue overnight in advance of Tropical Storm Michael, along with some patchy light rain showers. Heavy rain and wind associated with Tropical Storm Michael will spread into central NC generally from 12- 15Z in a west/southwest to east/northeast fashion, with generally IFR cigs expected, with sub-VFR visbys. Meanwhile, winds will strengthen with sustained winds of 15 to 25 kts, gusting to 30 to 40 kts at times, especially in the heavier bands. It also appears there will be a period of LLWS at the Piedmont TAF sites, occurring at KINT, KGSO and KRDU late afternoon/evening today as a strong 50 to 60kt NWLY low-level jet develops as Michael pushes off to the NE. Rain will rapidly taper off and skies will clear out from SW to NE between 00 and 06z Friday, though winds may remain gusty for a longer time into the night. Outlook: VFR conditions are expected to dominate for much of the Fri through Mon period, with high pressure extending in from the NW, although sub-VFR stratus/fog is possible late Sat night into early Sun as a warm frontal zone briefly pushes northward into the region. A little rain is possible late Sun into Mon ahead of a cold front that will move in from the W late Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for NCZ007>011-021>028-038>043-073>078- 083>086-088-089. Flash Flood Watch through late tonight for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/Blaes SHORT TERM...Ellis LONG TERM...Ellis AVIATION...BSD
Hazardous weather outlook, Oct 11, 10:00 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1000 AM EDT Thu Oct 11 2018 NCZ007>011-021>028-038>043-076>078-088-089-121100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-Sampson- 1000 AM EDT Thu Oct 11 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 409 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ073>075-083>086-121100- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 1000 AM EDT Thu Oct 11 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 10:31 PM EDT | River Flood Warning | RAH | Anson, Stanly | 30 hr |
| Oct 10, 10:33 PM EDT | River Flood Warning | RAH | Alamance | 60 hr |
| Oct 10, 10:33 PM EDT | River Flood Warning | RAH | Chatham | 63 hr |
| Oct 10, 10:41 PM EDT | River Flood Warning | RAH | Davidson, Davie | 70 hr |
| Oct 11, 9:16 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 21 hr |
| Oct 11, 9:46 AM EDT | Areal Flood Advisory | RAH | Anson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more | 6 hr |
| Oct 11, 11:17 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Cumberland, Durham, Harnett, Lee and 2 more | 6 hr |
| Oct 11, 12:00 PM EDT | River Flood Warning | RAH | Chatham, Lee | 18 hr |
| Oct 11, 1:21 PM EDT | Flash Flood Warning | RAH | Granville, Person | 12 hr |
| Oct 11, 1:25 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Johnston, Moore | 5 hr |
| Oct 11, 2:12 PM EDT | Areal Flood Advisory | RAH | Franklin, Halifax, Nash, Vance, Warren, Wilson | 6 hr |
| Oct 11, 3:10 PM EDT | Special Weather Statement | RAH | Guilford, Randolph | 35 min |
| Oct 11, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 64 min |
| Oct 11, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Person | 59 min |
| Oct 11, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Franklin, Granville, Vance, Wake | 92 min |
| Oct 11, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 93 min |
| Oct 11, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne, Wilson | 85 min |
| Oct 11, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 83 min |
| Oct 11, 6:14 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Vance | 61 min |
| Oct 11, 6:30 PM EDT | Special Weather Statement | RAH | Sampson, Wayne, Wilson | 60 min |
| Oct 11, 6:39 PM EDT | Special Weather Statement | RAH | Halifax, Nash, Warren | 36 min |
| Oct 11, 7:29 PM EDT | Flash Flood Warning | RAH | Davidson, Randolph | 25 hr |
| Oct 11, 7:35 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 55 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.